Medline ® Abstract for Reference 21
of 'Management of acute chemotherapy-related diarrhea'
Are bile acid malabsorption and bile acid diarrhoea important causes of loose stool complicating cancer therapy?
Phillips F, Muls AC, Lalji A, Andreyev HJ
Colorectal Dis. 2015 Aug;17(8):730-4.
AIM: Gastrointestinal (GI) symptoms during and after cancer therapy can significantly affect quality of life and interfere with treatment. This study assessed whether bile acid malabsorption (BAM) or bile acid diarrhoea (BAD) are important causes of diarrhoea associated with cancer treatment.
METHOD: A retrospective analysis was carried out of consecutive patients assessed for BAM using ((75) Se) Selenium homocholic acid taurocholate (SeHCAT) scanning, after reporting any episodes of loose stool, attending a gastroenterology clinic in a cancer centre.
RESULTS: Between 2009 and 2013, 506 consecutive patients (54.5% male; age range: 20-91 years), were scanned. BAM/BAD was diagnosed in 215 (42.5%). It was mild in 25.6%, moderate in 29.3% and severe in 45.1%. Pelvic chemoradiation had induced BAM in>50% of patients. BAM was also frequent after treatment for conditions not previously associated with BAM, such as anal and colorectal cancer, and was present in>75% of patients referred after pancreatic surgery. It was also unexpectedly frequent in patients who were treated for malignancy outside the GI tract, such as breast cancer and haematological malignancy.
CONCLUSION: BAM/BAD are very common and under-appreciated causes of GI symptoms after cancer treatment. Health professionals should have a low threshold in suspecting this condition, as diagnosis and treatment can significantly improve quality of life.
The GI unit, The Department of Medicine, The Royal Marsden Hospital, London, UK.